Nebraska, 2005

Hail in Nebraska, August 9, 2005

August 9, 2005 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 2:20 AM CST, 11 hours 25 minutes earlier.

Area forecast discussion, Aug 9, 2:20 AM CST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 AM CDT TUE AUG 9 2005

.DISCUSSION...

MAIN FORECAST CONCERNS CENTER AROUND THUNDERSTORM CHANCES ALONG THE
FRONT TONIGHT AND PCPN CHANCES THRU THE WEEKEND.

WESTERLIES CONTINUE TO OUR NORTH WITH MANY EMBEDDED SHORTWAVES
EVIDENT PER WATER VAPOR IMAGERY. LATEST SFC ANALYSIS SHOWS SFC FRONT
EXTENDING ACROSS NRN SD WHICH WILL SHIFT SEWD INTO NERN NEB THIS
AFTERNOON. SHOULD SEE GOOD HEATING AHEAD OF THIS FEATURE WITH HIGHS
TODAY FORECAST IN THE UPPER 90S ACROSS MOST LOCATIONS. MUGGY
CONDITIONS ARE EXPECTED AGAIN WITH DEW POINTS IN THE UPPER 60S TO
AROUND 70. THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG AND BEHIND
THE BOUNDARY ACROSS SD AND MOVE INTO NORTHEAST NEBRASKA LATE THIS
AFTERNOON. A FEW ISOLATED STORMS ARE NOT OUT OF THE QUESTION SOUTH
OF THE BOUNDARY THIS AFTERNOON WHEN CONVECTIVE TEMPERATURES ARE
REACHED AND AS ANY WEAK WAVE MEANDERS THROUGH THE WEAK MID LEVEL
FLOW...AS HAS BEEN THE CASE THE PAST FEW DAYS. WL NOT INCLUDE A POP
MENTION AT THIS TIME DUE TO ISOLATED NATURE.

THUNDERSTORMS SHOULD CONTINUE ALONG THE SOUTHWARD MOVING BOUNDARY
OVERNIGHT AS SHORTWAVE TROF PUSHES THRU FRONT SOUTHEAST ACROSS
NEBRASKA. MODELS ALL IN FAIRLY GOOD AGREEMENT ABOUT TIMING AND
PLACEMENT OF THE BOUNDARY. QUESTION REMAINS ON JUST HOW LONG TO
CARRY PRECIPITATION INTO WEDNESDAY ACROSS THE SOUTHERN TIER OF
COUNTIES AS THE FRONT STALLS ALONG KS/NE BORDER. TEMPERATURES SHOULD
BE ABOUT 10 DEGREES COOLER FOR WEDNESDAY WITH EASTERLY FLOW. FRONT
THEN LIFTS BACK NORTH OVERNIGHT WEDNESDAY AND INTO THURSDAY. WITH
STRENGTHENING LOW LEVEL JET/INCREASE IN THETA-E ADVECTION AND AN
APPROACHING WEAK SHORTWAVE...WL CONTINUE POPS FOR WEDNESDAY NIGHT
AND LINGER INTO THURSDAY.

STRONG COLD FRONT DEVELOPS AND MOVES ACROSS THE NORTHERN PLAINS AND
DIVES INTO NORTHERN NEBRASKA BY LATE FRIDAY AND CONTINUES SWD TO
KS/MO BY LATE SAT NIGHT. CONVECTION IS A GOOD BET ALONG THIS FEATURE
WITH MUCH COOLER TEMPERATURES TO FILL IN BEHIND.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

GRIFFIS
Hazardous weather outlook, Aug 9, 1:43 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
243 PM CDT TUE AUG 9 2005

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-092300-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
243 PM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
WEST CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEAST NEBRASKA
THIS AFTERNOON AND EARLY EVENING WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. A FEW SEVERE STORMS WILL BE POSSIBLE ALONG AND
NORTH OF A LINE FROM COLUMBUS TO HARLAN IOWA WHERE A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT. THERE WILL STILL BE A
CHANCE OF THUNDERSTORMS AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE
WEATHER WILL DIMINISH BY THEN.

THE FOCUS FOR THUNDERSTORM ACTIVITY WILL BE ALONG A COLD FRONT
MOVING INTO NORTHEAST NEBRASKA THIS AFTERNOON AND INTO SOUTHERN
NEBRASKA AND IOWA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS EXISTS FROM WEDNESDAY NIGHT
THROUGH MUCH OF THE WEEKEND. AS OF NOW...IT APPEARS THE BEST CHANCE
FOR SEVERE WEATHER WITHIN THE OUTLOOK AREA WILL BE FROM FRIDAY INTO
LATE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING
IN NORTHEAST NEBRASKA AND WEST CENTRAL IOWA.  SPOTTERS ARE ENCOURAGED
TO REPORT ANY LARGE HAIL OR DAMAGING WINDS AS SOON AS POSSIBLE
TO THE NATIONAL WEATHER SERVICE.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-092300-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
243 PM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT AND WEDNESDAY ACROSS
THE OUTLOOK AREA. WHILE SOME SMALL HAIL AND GUSTY WINDS MAY BE
OBSERVED...THERE APPEARS TO BE A GREATER CHANCE OF SEVERE WEATHER
THIS AFTERNOON AND EVENING JUST NORTH OF THE OUTLOOK AREA.  THIS
WOULD BE ALONG AND NORTH OF A LINE FROM COLUMBUS TO HARLAN IOWA
WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT.

THE FOCUS FOR THUNDERSTORM ACTIVITY WILL BE ALONG A COLD FRONT
MOVING INTO NORTHEAST NEBRASKA THIS AFTERNOON AND INTO SOUTHERN
NEBRASKA AND IOWA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS EXISTS FROM WEDNESDAY NIGHT
THROUGH MUCH OF THE WEEKEND. AS OF NOW...IT APPEARS THE BEST CHANCE
FOR SEVERE WEATHER WITHIN THE OUTLOOK AREA WILL BE FROM FRIDAY INTO
LATE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SMALL HAIL OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IF THEY OCCUR IN YOUR AREA.

DEWALD

In the hours before

Special weather statement, Aug 9, 1:22 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
222 PM CDT TUE AUG 9 2005

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-100200-

...SEVERE THUNDERSTORM WATCH 708 HAS BEEN ISSUED UNTIL 9 PM CDT...

IN WEST CENTRAL IOWA
     MONONA

IN SOUTHWEST IOWA
     HARRISON AND SHELBY

IN NORTHEAST NEBRASKA
     KNOX...CEDAR...PIERCE...ANTELOPE...WAYNE...THURSTON...CUMING...
     STANTON...MADISON...BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     BURT...DODGE AND WASHINGTON

DEWALD

The radar

The Sioux Falls radar (KFSD), 170 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Antelope

When
August 9, 1:45 PM CST
Where
Antelope County, 6 mi NW of Brunswick
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.400, -98.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473525.